Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 244, NWS Atlanta, GA

April 30, 2005Cobb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 30, 2005, 6:57 AM EDT for Cobb County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 6:57 AM EDT (10:57 UTC)
Expired
Apr 30, 2005, 7:45 AM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 6:05 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 301056
SVRFFC
GAC067-301145-
/O.NEW.KFFC.SV.W.0244.050430T1057Z-050430T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 AM EDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COBB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 745 AM EDT

* AT 653 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ACWORTH TO 9 MILES NORTHWEST OF
  POWDER SPRINGS TO 18 MILES WEST OF POWDER SPRINGS...AND MOVING EAST
  AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITEWATER...MARIETTA...MABLETON AND KENNESAW.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3407 8470 3383 8469 3380 8453 3406 8442

$$
2 follow-up statements
000 
WWUS52 KFFC 301113
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
712 AM EDT SAT APR 30 2005

GAC067-301145-
/O.CON.KFFC.SV.W.0244.000000T0000Z-050430T1145Z/
COBB-
712 AM EDT SAT APR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM EDT FOR COBB
COUNTY...

AT 706 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM WOODSTOCK TO MARIETTA TO 
LITHIA SPRINGS...MOVING EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MABLETON AND SMYRNA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SATURDAY AFTERNOON
FOR NORTHWESTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3407 8470 3383 8469 3380 8453 3406 8442

$$
KDF
000 
WWUS52 KFFC 301134
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
733 AM EDT SAT APR 30 2005

GAC067-301145-
/O.CON.KFFC.SV.W.0244.000000T0000Z-050430T1145Z/
COBB-
733 AM EDT SAT APR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM EDT FOR COBB
COUNTY...

AT 728 AM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUST WEST OF 
SANDY SPRINGS TO MARIETTA TO LITHIA SPRINGS...MOVING EAST AT 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SATURDAY AFTERNOON
FOR NORTHWESTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3407 8470 3383 8469 3380 8453 3406 8442

$$
KDF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:30 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 30, 5:30 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SAT APR 30 2005

.SHORT TERM...
TIMING OF FRONT IS SUSPECT WITH ETA SLOWER THAN GFS. WILL FAVOR ETA
FOR NOW AS WAVE ON FRONT LIKELY TO KEEP FRONT MOVING SLOWER THAN
GFS. FRONT MAY PICK UP SPEED AS WAVE MOVES UP APPALACHIANS TO NEW
ENGLAND AND MAIN SHORT WAVE MOVES ACROSS AREA TONIGHT.
WILL CONTINUE HIGH POPS TODAY WILL POSSIBLE SEVERE STORMS. HIGHEST
POPS TONIGHT ACROSS CENTRAL GEORGIA. PCPN ENDS FOR SUNDAY AS HIGH
PRESSURE BUILDS. MONDAY SHOULD BE DRY AS WELL BUT WILL NEED TO WATCH
SHORT WAVE ENERGY PASSING BY TO THE N.

.LONG TERM...
ZONAL FLOW LOOKS TO CONTINUE THIS PERIOD. NOT EXPECTING LARGE FAST
CHANGES TO THE WEATHER.

&&

.AVIATION...
TIMING OF TSRA AND GUSTY WINDS PRIMARY CONCERN TODAY. CRUDE
EXTRAPOLATION OF 88D DATA SUGGESTS LINE OF TSRA SHOULD MOVE THROUGH
KATL AND NEARBY AIRPORTS BETWEEN 12Z AND 17Z. CIGS HAVE COME DOWN
QUICKLY WHICH LOOKS REASONABLE GIVEN TIMING OF TSRA AND LOW LEVEL
WARM/MOIST ADVECTION PATTERN. ATMOSPHERE ACROSS NORTH GEORGIA IS
MORE STABLE THAN NORTH ALABAMA BUT ENOUGH TO SUPPORT 35KT GUSTS AT
KATL. MAY ALSO HAVE TO ADD TSRA IN THE AFTERNOON AND EARLY EVENING.
ETA12 STILL HOLDING FRONT BACK WHILE 00Z GFS KEEPS FRONT WITH MAIN
LINE OF TSRA THIS MORNING. HOWEVER SFC OBS ACROSS AL AND MS SEEM TO
SUPPORT GFS SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  51  70  48 / 100  20   0   0
ATHENS          73  53  73  47 / 100  30   0   0
GAINESVILLE     70  51  69  46 / 100  20   0   0
ROME            73  49  72  43 / 100  10   0   0
COLUMBUS        77  56  76  49 / 100  50   0   0
MACON           78  57  77  47 /  90  50   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

BDL/SN
Hazardous weather outlook, Apr 30, 6:30 AM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 AM EDT SAT APR 30 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
630 AM EDT SAT APR 30 2005

.DAY ONE...TONIGHT

...ISOLATED SEVERE THUNDERSTORMS EXPECTED TODAY...

.SYNOPSIS...
A WEAK UPPER-LEVEL DISTURBANCE IN STRONG FLOW ALOFT WILL MOVE
THROUGH THE AREA TODAY. A COLD FRONT WILL ALSO MOVE INTO NORTHWEST
GEORGIA TODAY...AND OUT OF THE AREA BY LATE TONIGHT. SUFFICIENT LOW
LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT FOR THE DEVELOPMENT
OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BR DAMAGING
STRAIGHT-LINE WINDS...LARGE HAIL AND CLOUD-TO-GROUND LIGHTNING.
BRIEF TORNADOES WILL ALSO BE POSSIBLE THIS MORNING ACROSS NORTH
GEORGIA...HOWEVER THE THREAT FOR TORNADOES WILL BE DIMINISHING LATER
TODAY.

.DISCUSSION...
STRONG FLOW ALOFT AND FAVORABLE VERTICAL WIND PROFILE EXPECTED
TODAY. INSTABILITY WILL BE SOMEWHAT LOW THIS MORNING WITH LIFTED
INDEX VALUES AROUND -2 AND CAPE NEAR 750. THE INITIAL ROUND OF
THUNDERSTORMS SHOULD BE WIDESPREAD OCCURRING BETWEEN 6AM AND NOON.
THE ORIENTATION OF THE STORMS WILL BE NORTHEAST TO SOUTHWEST MOVING
ACROSS THE AREA FROM EAST TO WEST. SOME OF THESE STORMS WILL LIKELY
PRODUCE DAMAGING WINDS UP TO 60 MPH AND POSSIBLY SOME LARGE HAIL UP
TO 1 INCH IN DIAMETER. SIGNIFICANT DIRECTIONAL SHEAR IS BEING
OBSERVED AND IF STRONG UPDRAFTS CAN DEVELOP WITHIN THE STORMS...
BRIEF TORNADOES WILL ALSO BE POSSIBLE ALONG THE LEADING EDGE OF THE
LINE OF THUNDERSTORMS.

ANOTHER ROUND OF THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. THERE IS
UNCERTAINTY WHETHER ANY THUNDERSTORMS WILL REDEVELOP AND HINGES ON
WHETHER THE FRONT HOLDS BACK TO THE WEST AND SKIES CAN CLEAR BY
MIDDAY. IF THESE EVENTS OCCUR...THE STORMS COULD REALIZE STRONG
INSTABILITY WITH LIFTED INDEX VALUES AROUND -4 AND CAPE AROUND 1500.
SUCH STORMS WOULD BE CAPABLE OF LARGE HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS. TORNADOES WILL NOT BE AS LIKELY WITH
THESE STORMS AS DIRECTIONAL SHEAR WILL BE MUCH WEAKER IN THE
AFTERNOON AS WEST TO SOUTHWEST SURFACE WINDS VEER TO WEST ALOFT.

BY LATE THIS EVENING...THE FRONT AND STORMS SHOULD BE EAST OF THE
AREA ENDING THE THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ACROSS NORTHWEST GEORGIA SHOULD BE
READY FOR POSSIBLE ACTIVATION THIS MORNING...AND ACROSS THE
REMAINDER OF NORTH AND CENTRAL GEORGIA AFTER 8 AM THIS MORNING.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
THE THUNDERSTORMS ON TUESDAY...IF THEY OCCUR...SHOULD BE ISOLATED
AND NOT SEVERE. BY WEDNESDAY AND THURSDAY...SOMEWHAT HIGHER
INSTABILITY WILL BE PRESENT AND ISOLATED SEVERE WEATHER MAY BE
POSSIBLE.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

SNELSON

In the hours before

Special weather statement, Apr 30, 5:22 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 AM EDT SAT APR 30 2005

GAZ005-012-300945-

522 AM EDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN GORDON AND MURRAY COUNTIES UNTIL 545 AM EDT...

AT 517 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RESACA...MOVING EAST AT 50 MPH.
Special weather statement, Apr 30, 6:24 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
624 AM EDT SAT APR 30 2005

GAZ006-008-015-301100-

624 AM EDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN LUMPKIN...UNION AND FANNIN COUNTIES UNTIL 700 AM EDT...

AT 618 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF DIAL...MOVING NORTHEAST AT 55
MPH.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:47 AM EDTSevere Thunderstorm WarningFFCChattooga, Floyd43 min
Apr 30, 6:08 AM EDTSevere Thunderstorm WarningFFCPolk52 min
Apr 30, 6:17 AM EDTSevere Thunderstorm WarningFFCBartow, Gordon43 min
Apr 30, 6:36 AM EDTSevere Thunderstorm WarningFFCHaralson39 min
Apr 30, 6:44 AM EDTSevere Thunderstorm WarningFFCPaulding46 min
Apr 30, 6:54 AM EDTSevere Thunderstorm WarningFFCCherokee, Pickens51 min
Apr 30, 7:54 AM EDTSevere Thunderstorm WarningFFCHeard, Troup55 min
Apr 30, 9:40 AM EDTTornado WarningFFCChattahoochee, Stewart35 min
Apr 30, 9:43 AM EDTSevere Thunderstorm WarningFFCMuscogee32 min
Apr 30, 9:58 AM EDTSevere Thunderstorm WarningFFCMarion, Webster32 min
Apr 30, 10:15 AM EDTSevere Thunderstorm WarningFFCMacon, Schley, Sumter, Taylor30 min
Apr 30, 10:41 AM EDTSevere Thunderstorm WarningFFCDooly34 min
Apr 30, 11:55 AM EDTSevere Thunderstorm WarningFFCLaurens35 min
Apr 30, 12:00 PM EDTSevere Thunderstorm WarningFFCJohnson36 min
Apr 30, 12:38 PM EDTSevere Thunderstorm WarningFFCTreutlen28 min
Apr 30, 12:45 PM EDTSevere Thunderstorm WarningFFCMontgomery25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.